Brown discharge

combined-pill
bleeding
contraception
side-effects

#1

I’ve been on POP for 4 months now , im 17 and sexually active with my boyfriend. After having sex I have a tiny amount of bleeding then for the next week experience brown discharge.

What does this mean and is this normal ?


#2

Hello @Trinityh203

Many thanks for your question. Brown discharge is usually discharge with a small amount of blood in it. The blood looks brown a bit if there is just a small amount, like at the end of your period.

Bleeding could be caused by the the POP or other causes.

Bleeding in the first 3 months of taking the POP and often beyond 3 months is common - so it could be the POP.

However it is always important to exclude other causes of bleeding before you put it down to the POP. These include pregnancy, infection or something on the neck of your womb that is bleeding as a result of the friction during sex.

If I saw you in clinic with the bleeding that you describe then I would take an infection screen, do an internal examination to check that there was nothing that could bleed on the neck of the womb and do a pregnancy test (just in case)…

So I think the best advice is not to worry in the meantime but to make an appointment with your clinic or GP and to discuss it with them. If all of the above things are excluded - which is very likely - then you can put it down to the POP, but they will probably wish to check for other causes as well.

Many thanks

Paula